| Model Number |
400SMTSFT0410 |
| Medical Device Problem Code |
Physical Resistance/Sticking (4012)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
05/26/2021
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
Event or Problem Description
The patient was undergoing a coil embolization procedure in the gastroduodenal artery (gda) using penumbra smart coils (smart coils), a non-penumbra microcatheter, and an angiographic catheter.It should be noted that the patent's anatomy was tortuous, narrowed, and calcified.During the procedure, the physician successfully implanted six smart coils into the target location.When the distal tip of the smart coil was advanced into the hub of the microcatheter, resistance was encountered.Therefore, the smart coil was removed.The procedure was completed using another smart coil and the same microcatheter.There was no report of an adverse effect to the patient.
Additional Manufacturer Narrative
Evaluation of the returned smart coil revealed offset coil winds on the embolization coil.If the device is forcefully advanced against resistance, damage such as this may occur.During functional testing, the smart coil was advanced through its introducer sheath with resistance due to the offset coil winds and pusher assembly kink.The smart coil was unable to be advanced through the hub of a demonstration microcatheter due to the offset coil winds.The root cause of initial resistance during the procedure could not be determined.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.